THURSDAY, Jan. 30, 2014 (HealthDay News) -- Aspirin might slow the growth of a noncancerous type of brain tumor that can lead to hearing loss, ringing in the ears (tinnitus) and even death, according to new research.
For the study, which was published in the February issue of the journal Otology and Neurotology, researchers examined data from nearly 700 people who were diagnosed with vestibular schwannomas (also called acoustic neuromas). There is no approved medication to treat these tumors, which grow on the nerves that connect the brain to the ears, the researchers said.
Current treatment options include surgery or radiation therapy, both of which can cause serious complications, the researchers said.
Their analysis revealed that the rate of tumor growth was slower in patients who took aspirin than in those who didn't take the drug. Age and gender did not affect the findings.
"Our results suggest a potential therapeutic role of aspirin in inhibiting vestibular schwannoma growth," study leader Dr. Konstantina Stankovic, an otologic surgeon and researcher at the Massachusetts Eye and Ear Infirmary, said in an infirmary news release.
Stankovic also is an assistant professor of otology and laryngology at Harvard Medical School, and a faculty member of Harvard's program in speech and hearing bioscience and technology.
The study was funded in part by the U.S. National Institute on Deafness and Other Communication Disorders.
The U.S. National Library of Medicine has more about vestibular schwannoma.
SOURCE: Massachusetts Eye and Ear Infirmary, news release, Jan. 24, 2014
Copyright © 2014 HealthDay. All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.